Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 264, NWS Des Moines, IA

August 23, 2014Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2014, 3:03 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 3:03 AM CDT (08:03 UTC)
Expired
Aug 23, 2014, 3:45 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KDMX 230803
SVRDMX
IAC001-077-230845-
/O.NEW.KDMX.SV.W.0264.140823T0803Z-140823T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 345 AM CDT

* AT 303 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF GREENFIELD...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENFIELD...STUART...ADAIR...FONTANELLE...DEXTER...CASEY...
  ORIENT...DIAMONDHEAD LAKE...MENLO...BRIDGEWATER...GREENFIELD
  MUNICIPAL AIRPORT AND NODAWAY PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4120 9470 4149 9470 4160 9467 4160 9424
      4131 9424 4116 9448 4116 9463
TIME...MOT...LOC 0803Z 216DEG 40KT 4126 9462 

HAIL...0.75IN
WIND...60MPH

$$

LEE
1 follow-up statement
639 
WWUS53 KDMX 230827
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT SAT AUG 23 2014

IAC001-077-230845-
/O.CON.KDMX.SV.W.0264.000000T0000Z-140823T0845Z/
GUTHRIE IA-ADAIR IA-
327 AM CDT SAT AUG 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN GUTHRIE AND ADAIR COUNTIES...

AT 327 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
STUART...OR 12 MILES NORTH OF GREENFIELD...MOVING NORTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...STUART...ADAIR...FONTANELLE...DEXTER...CASEY...
DIAMONDHEAD LAKE...MENLO...GREENFIELD MUNICIPAL AIRPORT AND NODAWAY
PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 73 AND 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4134 9470 4149 9470 4160 9467 4160 9424
      4131 9424 4124 9447 4127 9460
TIME...MOT...LOC 0827Z 216DEG 40KT 4148 9441 

HAIL...<.75IN
WIND...60MPH

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:50 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 11:50 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT FRI AUG 22 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 327 PM CDT FRI AUG 22 2014

THROUGH EARLY EVENING...STORMS HAVE FIRED IN TWO AREAS ACROSS
CENTRAL IOWA.  THE NORTHERN MOST LINE OF STORMS IS ASSOCIATED WITH A
FRONTAL BOUNDARY THAT IS EVER SO SLOWLY MEANDERING SOUTH.  FLOW IS
WEAK AND THERE IS LITTLE CONVERGENCE AND NO SHEAR TO SPEAK OF SO THE
STORMS WILL BECOME OUTFLOW DOMINANT AND SHOULD FALL APART BY 00-01Z.
FURTHER SOUTH STORMS HAVE FIRED ALONG A MOISTURE AXIS.  THIS AXIS
WAS EVIDENT ON RADAR FOR MUCH OF THE DAY AND STORMS FIRED AFTER
SUFFICIENT HEATING DESTABILIZED THE ATMOSPHERE.  THESE STORMS WILL
BE A BIT MORE ROBUST AND PRODUCE LOCALLY HEAVY RAINFALL...SOME
STRONGER WIND GUSTS AND POSSIBLY SOME SMALL HAIL.  AGAIN...THESE
STORMS SHOULD MOVE EAST SOUTHEAST AND DIMINISH SHORTLY AFTER 00Z.

THE REST OF EARLY TO MID EVENING SHOULD BE RELATIVELY QUIET THOUGH
THINGS WILL FESTER THROUGH THE EVENING SO ISOLATED STORMS WILL STILL
BE POSSIBLE.

FOR THE REST OF TONIGHT...UPPER RIDGE OVER IOWA WILL GET PUSHED TO
THE EAST WITH THE AXIS BY 12Z SAT INTO WESTERN IL BY A DEEPENING
TROUGH OVER THE ROCKIES.  SEVERAL WEAKER SHORTWAVES WILL EJECT OUT
OF THE BASE OF THE TROUGH PUSHING ACROSS NORTHERN/WESTERN IOWA.  IN
ADDITION...THE FRONTAL BOUNDARY FROM A SURFACE LOW IN WESTERN KS
WILL LIFT NORTHWARD AS THE SURFACE LOW SHIFT TO THE NORTHEAST.  TO
THE WEST OF IOWA THERE IS PRETTY IMPRESSIVE SHEAR AND STRONG THETA-E
ADVECTION THAT WILL WORK INTO THE WEST AND NORTH AND GRADUALLY SHIFT
MORE NORTH AND EAST.  ONE AGAIN THE 4KM WRF HAD A DECENT HANDLE ON
ALL OF THE CONVECTION OF THIS AFTERNOON AND TONIGHT SO I DID PUT
SOME WEIGHT ON ITS SOLUTION FOR TONIGHT.  STORMS SHOULD FIRE OUT
WEST OF IOWA THIS AFTERNOON AND EVENING AND WILL PROBABLY MERGE INTO
A CLUSTER OF STORMS THAT WILL THEN SHIFT INTO THE SOUTHWEST THIRD OF
SO OF IOWA DURING THE OVERNIGHT.  THERE MAY BE ISOLATED STORMS
THROUGHOUT THE EVENING BUT THE MAIN PRECIP EVENT WILL OCCUR OVER THE
SOUTHWEST BETWEEN 08Z-12Z BEFORE LIFTING NORTH.  SOME STORMS WILL
PRODUCE HEAVY RAINFALL BUT THERE MAY ALSO BE A COUPLE SEVERE STORMS
AS WELL...MAINLY OVER THE FAR WESTERN PORTION OF THE CWA.  IT WILL
BE A MUGGY NIGHT WITH LOWS IN THE UPPER 60S OVER FAR NORTHERN IOWA
AND 70S ELSEWHERE.  DEWPOINTS WILL STAY IN THE UPPER 60S AND LOW TO
MID 70S SO FOG WILL ONCE AGAIN DEVELOP...ESPECIALLY ACROSS THE
NORTH.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 327 PM CDT FRI AUG 22 2014

ACTIVE WX PATTERN EXPECTED AT LEAST THROUGH THE MIDDLE OF NEXT
WEEK...WITH HOT AND HUMID SUMMERTIME WEATHER GIVING WAY TO FALL-LIKE
WEATHER.

MID/UPPER-LEVEL WIND SPEED MAX PLUNGING SOUTHWARD ALONG THE PAC
COAST...ON THE WEST SIDE OF THE WESTERN U.S. TROF...WILL HELP
FACILIATE ITS INTENSIFICATION BEFORE IT LIFTS OUT. IN RESPONSE...THE
EASTERN U.S. RIDGE WILL AMPLIFY INTO THIS WEEKEND. A VORT MAX OVER
THE SW U.S. WILL CONTINUE LIFTING NORTHEASTWARD. BY THE BEGINNING OF
THE LONG TERM FCST PERIOD...LINGERING CONVECTION FROM OVERNIGHT WILL
CONTINUE LIFTING NORTHWARD AHEAD OF A NORTHWARD-ADVANCING FRONTAL
BOUNDARY. THE BOUNDARY IS EXPECTED TO BE IN THE VICINITY OF THE IA-
MN BORDER...LIKELY JUST NORTH OF IT...BY LATE AFTERNOON SATURDAY.
SOUTH OF THE BOUNDARY...TEMPERATURES WILL WARM MORE THAN WHAT WAS
SEEN TODAY. PREVIOUS FCST DISCUSSION ACKNOWLEDGED MIXING ISSUES OVER
THE PAST FEW DAYS AND ON SATURDAY...AND AGREE WITH THAT THINKING
HOWEVER EXPECT IT TO BE MORE THAN WAS SEEN TODAY AS EVIDENCED BY
STRONGER SURFACE WINDS THAN WAS SEEN TODAY. THUS HAVE NUDGED TEMPS
UP A DEGREE OR TWO FROM THE GOING FORECAST FOR SATURDAY AFTERNOON.

ADDITIONAL CONVECTION IS POSSIBLE SATURDAY NIGHT AS ANOTHER
MID/UPPER-LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL/NORTHERN
PLAINS. BEST FORCING WILL REMAIN WEST AND NORTH OF THE CWA...AND
HAVE PAINTED POPS AS SUCH.

SUNDAY IS EXPECTED TO BE THE WARMEST DAY OF THE FCST PD WITH IA
SOLIDLY WITHIN THE WARM SECTOR. NAM HAS CONTINUED TREND FROM
PREVIOUS FCST OF BEING THE WARMEST WITH FCST HIGHS WELL INTO THE
90S. NAM IS SUGGESTING MORE MIXING ON SUNDAY THAN ON SATURDAY AS
EVIDENCED BY LOWER DEWPOINTS AND STRONGER SURFACE WINDS. FOR NOW
HAVE NOT CHANGED SUNDAY/S MAX TEMPS MUCH FROM PREVIOUS FCST. HEAT
INDEX VALUES WILL BE AS HIGH AS AROUND 100F.

HIGHER CHANCES OF SHRA/TSRA OCCUR SUNDAY NIGHT AS UPPER-LEVEL TROF
TO OUR WEST EJECTS NORTHEASTWARD AND PUSHES A BOUNDARY INTO IA.
MODELS SUGGEST THE BOUNDARY WILL HANG UP IN THE STATE...LIKELY
MAKING IT AS FAR SOUTHEAST AS CENTRAL IA. INSTABILITY AND FORCING
WILL BE PLENTIFUL ENOUGH TO RESULT IN AT LEAST SCATTERED SHRA/TSRA
DURING THE NIGHT. AS THE UPPER LEVEL TROF EJECTS...ADDITIONAL
UPSTREAM ENERGY WILL HELP ANOTHER TROF TO DEVELOP IN ITS PLACE OVER
THE NORTHERN U.S. ROCKIES.

WITH BOUNDARY REMAINING IN THE REGION...HAVE KEPT SLIGHT CHANCE POPS
GOING INTO MONDAY. AFTER THIS POINT...THE MODEL SOLUTIONS DIVERGE
LEADING TO INCREASING FORECAST UNCERTAINTY. GFS BRINGS THE SECOND
TROF THROUGH FASTER THAN THE EURO. EXPECT THE BOUNDARY TO MOVE
THROUGH THE CWA BY WEDNESDAY. HAVE INCREASED POPS BEGINNING TUESDAY
AND KEPT THEM IN PLACE THROUGH LATE IN THE DAY ON WEDNESDAY.

AFTER THE FRONTAL PASSAGE...A FEW DAYS OF FALL-LIKE WEATHER WILL
PREVAIL WITH HIGH TEMPS ACROSS THE NORTHERN CWA POSSIBLY NOT LEAVING
THE LOWER 70S ON WEDNESDAY.

&&

.AVIATION...23/06Z
ISSUED AT 1150 PM CDT FRI AUG 22 2014

DELAYED CONVECTION UNTIL PAST 12Z SATURDAY FOR ALL TAF SITES AS
THE 23/00Z HOPWRF AND HRRR ARE IN GOOD AGREEMENT WITH CONVECTION
SPREADING ACROSS SOUTH-CENTRAL IOWA WITH THE HRRR MORE WIDESPREAD
FURTHER NORTH. HAVE MENTION OF VCTS AT FOD/DSM/OTM WITH A LITTLE
HIGHER CONFIDENCE SITES WILL SEE STORMS. HAVE MVFR TO IFR VIS WRT
TO FOG PAST 08Z TONIGHT. MIXING DEVELOPS LATE SATURDAY MORNING AND
KEPT MENTION OF GUSTS THROUGH THE AFTERNOON HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...ZOGG
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 22, 9:26 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI AUG 22 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
926 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
SATURDAY MORNING. BRIEF LOCALLY HEAVY RAINFALL MAY OCCUR AT
TIMES...WITH THE BETTER RAIN CHANCES OVER WESTERN IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUTSIDE OF A BREAK SUNDAY...INTERMITTENT THUNDERSTORM CHANCES WILL
CONTINUE FROM SATURDAY THROUGH WEDNESDAY. THE POTENTIAL FOR
LOCALLY HEAVY RAINS WILL PERSIST...ALONG WITH THE LESSER POTENTIAL
FOR SEVERE WEATHER.

THE CUMULATIVE EFFECTS OF THE HEAT ARE FORECAST TO BUILD INTO THE
WEEKEND. ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN
THE UPPER 90S TO AROUND 102 DEGREES...THE ELEVATED HEAT AND
HUMIDITY WILL LAST THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK.

In the hours before

Special weather statement, Aug 23, 2:42 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 AM CDT SAT AUG 23 2014

IAZ044-045-057-058-070>072-081-082-230900-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
CORNING...CRESTON
242 AM CDT SAT AUG 23 2014

...STRONG STORMS MOVING ACROSS SOUTHWEST IOWA...

A LARGE CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHWARD
ACROSS PARTS OF SOUTHWEST IOWA EARLY THIS MORNING. THE STRONGEST
STORMS WITHIN THIS AREA WILL PRODUCE WIND GUSTS IN EXCESS OF 40
MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING OF SOME LOW LYING AND URBAN AREAS.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:39 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison36 min
Aug 23, 5:32 AM CDTFlash Flood WarningDMXAdair, Adams, Clarke, Madison, Union, Warren6 hr
Aug 23, 6:09 AM CDTFlash Flood WarningDMXAppanoose, Clarke, Davis, Lucas, Marion, Monroe and 3 more6 hr
Aug 23, 11:12 AM CDTAreal Flood WarningDMXClarke, Madison, Union12 hr
Aug 23, 12:22 PM CDTAreal Flood WarningDMXClarke12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.